This site is intended for healthcare professionals
  • Home
  • /
  • Journals
  • /
  • Uncategorised Disease
  • /
  • Weight loss at a high cost: Orlistat-induced late-...
Journal

Weight loss at a high cost: Orlistat-induced late-onset severe kidney disease.

Read time: 1 mins
Published:25th Mar 2020
Author: Buysschaert B, Aydin S, Morelle J, Hermans MP, Jadoul M, Demoulin N.
Ref.:Diabetes Metab. 2015 Oct 7. pii: S1262-3636(15)00117-2.
DOI:10.1016/j.diabet.2015.08.006.

Aim: This report describes a case of kidney failure secondary to orlistat, a lipase inhibitor commonly used in the treatment of obesity.

Case report: An 80-year-old man with type 2 diabetes who was being treated with orlistat developed rapidly progressive kidney failure. Low-grade albuminuria argued against diabetic nephropathy. Renal biopsy showed tubulointerstitial nephritis associated with numerous calcium oxalate crystals. Enteric hyperoxaluria was attributed to the orlistat treatment. The latter was stopped and the patient received calcium supplements. Six months after orlistat withdrawal, oxaluria was normalized and kidney function stabilized.

Conclusion: Oxalate nephropathy may result from hyperoxaluria secondary to orlistat treatment. This suggests that kidney function and oxaluria be closely monitored in patients taking orlistat.

Read abstract on library site